Utah, 2024Wildfire in Utah, July 13 to 31, 2024
July 13 to 31, 2024 · NWS GJT · 1 event in 1 county or zone
The Speirs Fire started in mid July due to a lightning strike 3 miles south of Dutch John, Utah which is south of the Flaming Gorge Reservoir.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $9.5 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Speirs Fire started in mid July due to a lightning strike 3 miles south of Dutch John, Utah which is south of the Flaming Gorge Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 10:42 AM MST, 51 minutes earlier. Its key messages:
- Near-record daytime temperatures are expected today and Sunday, particularly in the valleys of eastern Utah and the Grand Valley in Colorado.
- Afternoon showers and thunderstorms will develop over higher terrain each day throughout the seven-day forecast with an increase in coverage expected early next week.
- Temperatures remain elevated beyond the weekend, but some relief is expected from cloud cover and shower activity as monsoonal moisture is forecast to return early next week.
Area forecast discussion, Jul 13, 10:42 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Sat Jul 13 2024
.KEY MESSAGES...
- Near-record daytime temperatures are expected today and
Sunday, particularly in the valleys of eastern Utah and the
Grand Valley in Colorado.
- Afternoon showers and thunderstorms will develop over higher
terrain each day throughout the seven-day forecast with an
increase in coverage expected early next week.
- Temperatures remain elevated beyond the weekend, but some
relief is expected from cloud cover and shower activity as
monsoonal moisture is forecast to return early next week.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 417 AM MDT Sat Jul 13 2024
Early morning radar imagery showed an area of virga/sprinkles
over east-central Utah west of the Green River. Notably, looped
reflectivity suggested the center of the dome of high pressure
was roughly west of Hanksville which matched the positioning of
the high according to latest operational models. Otherwise,
aside from scattered areas of lingering altocumulus, skies were
mostly clear across the forecast area.
In the absence of cloud cover, temperatures will rapidly rise
through the morning with afternoon highs expected to be near
record levels again today. Highest impacts from heat continued
to be in the valleys of eastern Utah and the Grand Valley of
western Colorado where Heat Advisories remained in effect. The
high pressure center drifts over southwest Colorado where it
will remain today. With the high over Colorado it's unlikely
that there will be any appreciable increase in moisture over the
forecast area. This seemed to be borne out by the HREF
precipitable water (PW) field. Consequently, expect modest
moisture over the San Juan Mountains and central Colorado
portion of the Continental Divide will fuel another round of
isolated to scattered afternoon/early evening showers and
thunderstorms. Storm characteristics will be similar to
yesterday's with lightning, gusty winds and small hail the main
threats.
Diurnal cooling will bring an end to moist convection early this
evening with all but a few lingering showers remaining after
sunset. Models indicated an uptick in moisture tonight as the
high center drifts east of the Continental Divide by 12Z/Sun.
Increased moisture should yield unusually mild overnight lows.
The HREF suggested a PW increase close to 0.30" from 00Z/Sun to
00Z/Mon. Operational runs were a bit less aggressive coming in
closer to a 0.20" increase in PW. Am inclined to favor the
operational runs as moisture flux doesn't look all that
impressive. In any event, increased shower/thunderstorm coverage
appeared reasonable with the central and southern Colorado
mountains favored. Despite the expected increase in clouds and
shower/thunderstorm activity, models continued to indicate
unusually hot conditions will persist for the areas in today's
Heat Advisory. Since the morning is likely to have few clouds
over those areas and showers/thunderstorms are likely to be
more distant, decided to extend the Heat Advisories through
Sunday evening.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 417 AM MDT Sat Jul 13 2024
High pressure continues to drive the forecast through the coming
week. The biggest change heading into Monday and Tuesday is
increased subtropical mositure wrapping around the high and into
the forecast area. Ensemble guidance continues to be very
consistent with its projection of PWAT values 100-150% of normal
during this period so while the coverage of afternoon showers
and storms will increase with the additional moisture present,
it is not looking like this system will pose an organized heavy
rain threat. A shortwave trough passes through the Northern
Plains on Wednesday and could nudge the surface high slightly
westward. A brief drop in the moisture advection may occur as a
result, but it picks right back up for the latter half of the
week. Increase cloud coverage throughout the week will work to
lower our high temperatures by a few degrees. However,
temperatures remain well above normal through the forecast
period.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1142 AM MDT Sat Jul 13 2024
VFR conditions are expected at all TAF sites today with high
cloud bases, keeping CIGS well above ILS breakpoints during the
next 24 hours. Storms are beginning to develop over the
northern side of the ridges of the eastern Uintas and northwest
San Juan mountains. Expect storm coverage to remain scattered
today, favoring the southern and central Colorado mountains as
well as the eastern Utah mountains with gusty outflow winds 40
to 50 mph and small hail possible. Showers/storms should
dissipate by sunset.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Heat Advisory until 9 PM MDT Sunday for COZ006.
UT...Heat Advisory until 9 PM MDT Sunday for UTZ024-027-029.
&&
SHORT TERM...NL
LONG TERM...KAA
AVIATION...MDA
Hazardous weather outlook, Jul 13, 1:39 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
239 AM MDT Sat Jul 13 2024
COZ001>014-017>023-UTZ022>025-027>029-140845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
239 AM MDT Sat Jul 13 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Near record high temperatures are possible again today. Isolated to
scattered thunderstorms over higher terrain this afternoon/evening
will be capable of producing gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for record high temperatures continues through Sunday.
There is a chance for afternoon showers and storms in the mountains
each day through next week. Storm coverage will increase with an
expected uptick in monsoonal moisture early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Eastern Uinta Mountains
- When
- July 13, 11:33 AM MST to July 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Crop damage
- $9.5 million
- Reported by
- Park/Forest Service
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The Speirs Fire started in mid July due to a lightning strike 3 miles south of Dutch John, Utah which is south of the Flaming Gorge Reservoir. The fire grew to 715 acres before it was contained in mid to late August. The estimated cost was $9,609,000 to date.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13, 20242 deaths · 1 event
- Hail and Damaging Wind in California, July 13, 20241 death · 1 in hail · 2 events
- Rip Current in Puerto Rico, July 13, 20241 death · 1 event
- Flash Flooding and Flooding in Illinois, July 13 to 14, 2024$2.0 million · 60 kt wind · 16 events
- Hail and Damaging Winds in Wisconsin, July 13, 2024$525,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Minnesota, July 13, 2024$427,000 · 2 in hail · 16 events
- Wildfire in Colorado, July 13, 2024$750,000 · 1 event
- Flash Flooding and Hail in Wisconsin, July 13, 2024$348,000 · 3 in hail · 11 events
- Damaging Winds in South Dakota, July 13 to 14, 2024$20,000 · 94 kt wind · 56 events
- Flash Flooding and Flood in Wisconsin, July 13 to 14, 2024$45,000 · 1.5 in hail · 18 events
- Tornado and Hail in Minnesota, July 13 to 14, 20243.5 in hail · 44 events
- Damaging Winds in Montana, July 13, 20243 injured · 69 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204407.